Reach Us +44 7482 877735

A Case of Recurrent Acute Pancreatitis Due to Intra-Articular Corticosteroid Injection

Patompong Ungprasert1, Nitipong Permpalung1, Sarawut Summachiwakij2, Wuttiporn Manatsathit3

1Department of Internal Medicine, Bassett Medical Center. Cooperstown, NY, USA.

2Department of Internal Medicine, Queens Hospital Center. Jamaica, NY, USA.

3Department of Internal Medicine, Saint John Hospital and Medical Center. Detroit, MI, USA

*Corresponding Author:
Patompong Ungprasert
Bassett Medical Center
1 Atwell Road; Cooperstown, NY – 13326
USA
Phone: +1 607.547.3456
Fax: +1 607.547.3555
E-mail: [email protected]

Received January 6th, 2014 – Accepted January 23rd, 2014

 
Visit for more related articles at JOP. Journal of the Pancreas

Abstract

Context Corticosteroid is a well-established cause of drug-induced pancreatitis. However, acute pancreatitis from intraarticularinjection of corticosteroid has never been described. Case report A 69-year-old male presented with acuteabdominal pain and was diagnosed with acute pancreatitis. The patient had one episode of acute pancreatitis two yearearlier. Both episodes occurred after intra-articular cortisone injection. Investigations for other causes of pancreatitis werenegative. Conclusion We report the first case of acute pancreatitis from intra-articular corticosteroid injection. Physiciansshould be aware of this adverse reaction of corticosteroid that can even occur with local administration.

Keywords

Drug-Related Side Effects and Adverse Reactions; Pancreatitis; Steroids


Dear Sir,

Drug-induced pancreatitis is uncommon with an estimated incidence of only 2% of all cases of acute pancreatitis in general population. Corticosteroid is a class I drug associated with pancreatitis, which means there are at least 20 reported cases of acute pancreatitis associated with corticosteroid use plus at least one case of positive re-challenge [1]. However, acute pancreatitis from intra-articular corticosteroid injection has never been described.

We would like to report a case of a 69-year-old male who developed recurrent acute pancreatitis after receiving intra-articular cortisone injection. The patients presented to our institution with a one-day history of epigastric pain radiating to the middle of his upper back. Physical examination revealed a moderate tenderness at epigastrium with a decreased bowel sound. Laboratory investigations were remarkable for markedly elevated lipase and amylase level while other blood chemistry tests, including calcium, triglyceride and IgG4 levels, were within normal range. His past medical history was significant for hypertension and osteoarthritis of both knees. He denied any history of alcohol drinking. His current medication included metoprolol and acetaminophen as needed (he took these two medications for four years). However, he just received cortisone injection to his right knee three days prior to the onset of his abdominal pain. He had one episode of acute pancreatitis two years earlier. Further medical record review showed that he also received cortisone injection to his right knee four days prior to the onset of that episode. He was diagnosed with acute pancreatitis and was managed conservatively with bowel rest, intravenous fluid and morphine. Further radiological investigations, including ultrasonography of abdomen and magnetic resonance cholangiopancreatography (MRCP), were negative for gallstones or any anatomical pathology. He was ultimately diagnosed with corticosteroid-induced pancreatitis and was discharged after five days of hospitalization with the instruction to avoid taking any corticosteroid medications.

In clinical practice, establishing the cause and effect from a medication can be very difficult. In 1977, Karch et al. proposed a set of criteria that is now widely used to diagnose adverse drug reaction [2]. A definite case has to: 1) follow a reasonable temporal sequence; 2) a known response pattern; 3) the symptoms have to stop after drug discontinuation; and 4) recur after repeated exposure. Our case met all the proposed criteria as his acute pancreatitis occurred three days after the injection, corticosteroid is a well-established cause of acute pancreatitis [1, 3], his symptoms resolved spontaneously and the acute pancreatitis reappeared after he was re-exposed to intraarticular steroid, thus the diagnosis of corticosteroid-induced pancreatitis was definite. Moreover, extensive investigations revealed no other possible causes of acute pancreatitis. The patient was taking metoprolol and acetaminophen but these two medications are rarely reported as a cause of acute pancreatitis [1] and he had been taking these medications for four years, even without stop taking them during his first episode of acute pancreatitis.

Corticosteroid is a well-established cause of druginduced pancreatitis with several reported cases, including cases with a positive re-challenge [3, 4]. Its pathophysiologic mechanism remains unclear but might be related to the alteration of lipid and calcium metabolism, the known systemic effect of corticosteroid [4]. Nevertheless, acute pancreatitis associated with intra-articular corticosteroid injection has never been reported. We believed that the systemic absorption of cortisone was responsible for this adverse reaction as several case reports of systemic side effect from local corticosteroid injection have been published [5, 6]. In conclusion, we report here the first case of acute pancreatitis from intra-articular corticosteroid injection. Physicians should be aware of this relatively uncommon but potentially fatal adverse reaction of corticosteroid that cans occur even with local administration.

Conflict of interest

The authors have no potential conflict of interest

References

Select your language of interest to view the total content in your interested language

Viewing options

Post your comment

Share This Article

Flyer image
 

Post your comment

captcha   Reload  Can't read the image? click here to refresh